My infections cleared up enough that the doctor and the various nurses all agreed I could move forward with my treatments. I had a brief (but effective) teaching session on how to mix my interferon, then the nurse made me do my first shot. I now understand why nurses jab in the needles – slow equals pain! Things seemed to go pretty well, though. My new dose is about half of what I was receiving via intravenous, so I assumed the side effects would most likely be half as bad.
I was wrong. About three hours later, I started getting the chills, so I took my Motrin. It helped, but I suffered chills for about a half hour. Not too bad, I thought. Still some side effects, but it’s manageable. Then, about seven, I started getting chills again. I have never had chills twice in so short a time. The only other time I got double chills was about seven hours between bouts (early IV and early Motrin), but only four hours later? Did the Motrin not work or something? I took some Tylenol and tried to eat (not too hungry and not enough energy to eat) and went to bed early. I was kind of hoping to get decent sleep to make everything feel better.
Again, I was wrong. I tossed and turned all night. I felt chilly, then I ran a bit of a fever, then I was freezing again. Throughout the entire night, I had a low-grade headache. Probably much of this was related to dehydration; I know I didn’t drink enough water yesterday.
Then this morning, I got up and my stomach was grumbling from a lack of food. My wife ran out to Dunkin for the boys (we had three 12 year olds sleeping over, or NOT sleeping, at least until three-ish) and got me a coffee and a blueberry muffin. Everything was good until about eleven, then I had HUGE stomach pain, like a giant gas bubble. I was almost crying from the pain. Maybe it was constipation because I did have bowel movements and I feel much better now. Being sick is ridiculously gross. My wife wants me to call the hospital, but I think I should wait until we see if I have a relapse. If not, I can mention it when I go in on Monday.
Now I’m dreading the self-injections because if I’m going to feel this bad after each shot, I’ve got eleven months of miserableness to go. Hopefully, things will get better with subsequent shots and I’ll have a better world view.
On the plus side, my infections are all clearing up. I’ve finished my antibiotics and I’m still using the topical steroid. The big infection is down to just being a red blotch and the smaller infections are virtually gone.